Format

Send to

Choose Destination
J Clin Psychiatry. 1997;58 Suppl 7:37-40.

Clinical management of antidepressant discontinuation.

Author information

1
Clinical Psychopharmacology Unit, Massachusetts General Hospital, Boston 02114, USA.

Abstract

To minimize the symptoms of antidepressant discontinuation, gradual tapering is necessary for all serotonin reuptake inhibitors (SRIs) except fluoxetine, which has an extended half-life. Agents with shorter half-lives such as venlafaxine, fluvoxamine, and paroxetine should be tapered gradually. Discontinuation symptoms, which frequently emerge after abrupt discontinuation or intermittent non-compliance and, less frequently, during dose reduction, are generally mild, short-lived, and self-limiting but can be distressing and may lead to missed work days and decreased productivity. The symptoms may be somatic (e.g., dizziness and light-headedness; nausea and vomiting; fatigue, lethargy, myalgia, chills, and other flu-like symptoms; sensory and sleep disturbances) or psychological (anxiety and/or agitation, crying spells, irritability). Mild symptoms can often be treated by simply reassuring the patient that they are usually transient, but for more severe symptoms, it may be necessary to reinstitute the dosage of the original antidepressant and slow the rate of taper. Symptoms of discontinuation may be mistaken for physical illness or relapse into depression; misdiagnosing the symptoms may lead to unnecessary, costly tests and treatment. Thus, health care professionals need to be educated about the potential adverse effects of SRI discontinuation.

Comment in

PMID:
9219493
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Physicians Postgraduate Press, Inc.
Loading ...
Support Center